Jump to content
lottie9

Mirena and weight gain

Recommended Posts

lottie9

I had a Mirena inserted 4 months ago and over that time have gained 5kg.

 

My diet and exercise has been pretty stable over the last 12 months, so the Mirena is really the only change. I've been tracking my weight and can see the difference.

 

I don't know whether to have it removed now or wait it out for a few more months. I'm concerned that if the weight gain continues at that rate I could easily add 15 kg which I really don't want to do.

 

Any advice or experiences?

Edited by lottie9

Share this post


Link to post
Share on other sites
Sunnygirl20

A lot of people will say its a 'direct' hormone hence no side effects.... this is a load of rubbish! I found a doctor who was 100% truthful as she had had one also; weight gain (7-9 kgs), random bleeding (I expected) massive cystic acne, moodiness, feeling tired and having bouts of depression and intense cravings for sweets! I put up with the Mirena for 9 months then caved and got it removed. Within two days I was back to my old self and my skin was improving dramatically within a week it was back to being normal. I dropped the weight within three months of having it removed also without changing my diet or exercise routine that I was doing while I had it in, have a look at forums online and it will explain a lot of random things that you may also be experiencing but hadn't linked it the Mirena. I'm not one to question a drug or do a lot of research but this was a real eye opener, I gave my body a rest for 6 months and then went on diane (OCP) my body was much happier.

  • Like 2

Share this post


Link to post
Share on other sites
caitiri

I think either people find the Mirena is either very good or very bad. It was bad for me for a range of reasons.

 

Re the weight, I did find input on 5 kgish at the beginning but no more after that. So if that's the only issue I would give it a bit longer and see if it evens out

  • Like 2

Share this post


Link to post
Share on other sites
~river song~

I hated mirena and had it removed after 6 months. Too many crap side effects. Implanon ended up working better for me

  • Like 1

Share this post


Link to post
Share on other sites
RocktonResident

I do like my mirena, but I'm sure it's responsible for my 15kg weight gain and my inability to lose that weight. Even with watching what I eat and running 5 days a week there was no loss. I don't have any other contraceptive options though, so just have to suck it up until I'm willing to do something permanent.

  • Like 3

Share this post


Link to post
Share on other sites
caitiri

^^ I have found since having it removed weight loss has been a lot harder as well. But I couldn't say that it was caused by the Mirena. I have a feeling that the Mirena triggered or worsened some sort of hormonal issue I already had (I've found no one interested in trying to help me with this though. I simply am repeatedly told to eat less

Share this post


Link to post
Share on other sites
Mrsfroste

^^ I have found since having it removed weight loss has been a lot harder as well. But I couldn't say that it was caused by the Mirena. I have a feeling that the Mirena triggered or worsened some sort of hormonal issue I already had (I've found no one interested in trying to help me with this though. I simply am repeatedly told to eat less

 

caitiri -maybe you should try a naturopath.

 

After struggling with absent cycles for the better part of twelve months after coming off HBC and the GP telling me that the pill wasn't the reason for my issues with my cycles (that I only developed after HBC and did not experience prior), I saw a naturopath and she had me ovulating on my own within four months of seeing her! I haven't gone back to any form of HBC and instead I choose to chart my fertility using the fertility awareness method or FAM. I chart and we use this in conjunction with withdrawl instead. Whilst it's not for everyone, hubby and I have avoided pregnancy for going on four years now.

 

Sorry, not really related to mirena but just another perspective.

Share this post


Link to post
Share on other sites
JomoMum

I had mine put in in March and have gained 4kg. My diet hasn't changed at all. I do though crave sweets more than ever, it's crazy. But I don't go silly.

 

I too get moodiness, painful acne (though thankfully it's not too visible), small hormonal rashes all over my body.

 

But I'm on it for reasons other than contraception, though that is a handy side effect. So I will stick it out for another few months before I consider having it removed.

  • Like 1

Share this post


Link to post
Share on other sites
zogee

I felt that it made me bloated with more of a pot belly... But that's hard to prove, it could be ageing and too much alcohol ;)

Worse than that was the stabbing cervix pains and breakthrough bleeding. I got so sick of that!!

I had it for 2-3 years and had it removed about 6 months ago.

Share this post


Link to post
Share on other sites
BetteBoop

I've had a mirena in for almost 5 years. In that time, I've gained 4-5 kilos.

 

I attribute that to being in my 40s and fairly sedentary while having the appetite of a 23 year old elite athlete.

Share this post


Link to post
Share on other sites
lottie9

Just coming back in with an update. I've had the Mirena for almost 7 months now. My weight gain has stabilised at about 5 kg - I'm not adding more but really struggling to lose weight, even with making changes that have worked in the past.

 

On the up side I am no longer having heavy periods and my iron is back into normal range.

 

My GP was dismissive of my weight gain concerns, but my gynecologist said that weight gain seemed to be a common side effect of the Mirena, but that it 'could be managed', by which I guess she meant 'suck it up'.

 

I'm going to stick with it for the time being as the overall benefit to my health is more important than the weight gain, and I'm not continuing to add kilos.

 

It's frustrating, though. I am going to try some stricter measures with my diet coming into summer. I've already increased my exercise quite a bit.

Share this post


Link to post
Share on other sites
WigglyWoo

I have put on 5 kg since getting the Mirena put in 3 months ago. I had just lost 7! So am feeling pretty defeated by it. But my period is almost non-existent and my sex drive is up! Ha ha! So i'm hoping it stabilizes soon... can't put on too much more or i'll get it removed. I've already cut sugar from my diet prior to Mirena and am now working on cutting carbs.

Share this post


Link to post
Share on other sites
sophiasmum

I've had the mirena for over 3 years & yes find it really hard to lose or maintain weight. But the biggest issue for me has been lack of libido, no interest whatsoever which kind of defeated the purpose of not having to worry about getting pregnant. But I am having it out in about a month bc since then I've been through menopause & no longer have to worry about getting pregnant LOL. I'm hoping it's removal will help with this issue. Anyone else experienced that 'side effect'?

Share this post


Link to post
Share on other sites
sophiasmum

Unicycle - My symptoms are over bc menopause is long gone. My estrogen is non existent, hence the lack of libido.

Share this post


Link to post
Share on other sites
Coffeegirl

18 mths in. At least 5kgs heavier, I am working harder than ever to keep it off and it just keeps coming

And zero interest in actual sex. Happy to 'help' myself, but no interest in DTD.

 

 

But almost no bleeding, no pain, no acne, no bloating.

 

Not sure if I am winning or losing with it :(

 

Share this post


Link to post
Share on other sites
Hands Up

I had one for seven months. During that time I put on close to six kilos despite exercising 3-4 times a week and eating well. I also got pimples across my chest and back (which I've never had before) and my skin was dreadful all over. It definitely didn't agree with me. Since having it taken out two months ago I've already dropped 2 kilos.

Share this post


Link to post
Share on other sites
rjflc69

I've had the mirena for over 3 years & yes find it really hard to lose or maintain weight. But the biggest issue for me has been lack of libido, no interest whatsoever which kind of defeated the purpose of not having to worry about getting pregnant. But I am having it out in about a month bc since then I've been through menopause & no longer have to worry about getting pregnant LOL. I'm hoping it's removal will help with this issue. Anyone else experienced that 'side effect'?

 

Yes, my DH has definitely noticed that side effect ;)

Share this post


Link to post
Share on other sites
lottie9

Update:

 

After hanging in there with the Mirena for 16 months, and gaining another several kilos, I had it removed in December.

 

I am now losing weight steadily at 0.5 kg per week, with no substantial change to my diet or exercise.

 

I am feeling much less bloated and more energetic. Have gone back to managing heavy periods with tranxaemic acid which is OK. Will need to get my iron tested to make sure it doesn't drop again.

 

Hope that experience helps others.

 

:-)

  • Like 1

Share this post


Link to post
Share on other sites
Feral33

The good: no periods. The bad: 10kg. Had it out and got an ablation instead.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×
×
  • Create New...